Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 19, NWS Brownsville, TX

April 5, 2004Cameron County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Apr 5, 2004, 6:01 AM CDT for Cameron County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2004, 6:01 AM CDT (11:01 UTC)
Expired
Apr 5, 2004, 7:00 AM CDT
In force
59 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Cameron County, TX

The radar

The Brownsville radar (KBRO), 7 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 11.0 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2004-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1789 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2004-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1789 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

917 
WUUS54 KBRO 051101
SVRBRO
TXC061-051200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
600 AM CDT MON APR 5 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CAMERON COUNTY IN DEEP SOUTH TEXAS

* UNTIL 700 AM CDT

* AT 557 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM LOCATED 13 MILES SOUTH OF BROWNSVILLE...AND 
  MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BROWNSVILLE BY 620 AM CDT.
   LAGUNA VISTA BY 655 AM CDT.
   LAGUNA HEIGHTS BY 700 AM CDT.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 2597 9756 2585 9744 2597 9718 2611 9728

$$

CASTILLO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 4:30 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 5, 4:30 AM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
330 AM CST MON APR 5 2004

.DISCUSSION...WITH THE H5 PATTERN BECOMING MORE ZONALLY ORIENTED...
DEEP SOUTH TEXAS WILL BE VULNERABLE TO PASSING INSTABILITY ALOFT
DURING THE FORECAST PERIOD. FOR TODAY AND WEDNESDAY HOWEVER...A
SLIGHT CHANCE OF CONVECTION IS POSSIBLE WITH DIURNAL HEATING...
ALTHOUGH IN THE LATEST DAY ONE CONVECTIVE DISCUSSION DEEP SOUTH
TEXAS IS JUST OUTSIDE THE GENERAL THUNDERSTORM OUTLOOK AREA FOR
TODAY. BY LATE WEDNESDAY...SOME SUBTROPIOCAL MOISTURE AND H5
VORTICITY IS OVERHEAD...AND SHOWERS MAY DEVELOP OVER THE COASTAL
WATERS AND MOVE ASHORE BY THURSDAY MONRING. ABOUT THIS SAME TIME
ANOTHER H5 LOW IS DEVELOPING OVER ARIZONA...THOUGH THIS FEATURE
SHOULD LIFT OUT MUCH SOONER THAN THE MOST RECENT H5 LOW. A VORT
CENTER IN THE H5 STREAM MOVES OVER THURSDAY AFTERNOON...AND
SHOWERS/THUNDERSTORMS COULD SPARK IN THE WESTERN SECTIONS AS A
RESULT. ONCE A PLAINS STORM SYSTEM DEVELOPS AND MOVES EAST FROM MID
TO LATE WEEK...THE PATH IS OPEN FOR HIGH PRESSURE AND A FRONTAL
BOUNDARY TO PUSH TOWARD DEEP SOUTH TEXAS BY SATURDAY AFTERNOON...AND
RAIN CHANCES INCREASE AGAIN BEGINNING LATE SATURDAY THROUGH EARLY
MONDAY...WITH COOLER TEMPERATURES IN PLACE MONDAY MORNING AS WELL.
HIGH PRESSURE SETTLES OVER THE AREA ON MONDAY WITH CLEARING SKIES.
&&

.SYNOPTIC...THE ATMOSPHERE HAS DRIED OUT SOME ACROSS DEEP SOUTH
TEXAS...WITH MOSTLY CLEAR SKIES NOW EXCEPT FOR SOME RESIDUAL MID
LEVEL MOISTURE/CLOUDS. IN ADDITION...SOME LOW LEVEL CLOUDS ARE
BEGINNING TO DRIFT ASHORE...AND WITH AMPLE GROUND MOISTURE FROM
RECENT RAINS...SOME PATCHY FOG IS BEGINNING TO SHOW SIGNS OF
DEVELOPMENT. OTHERWISE...LIGHT NORTHEAST WINDS PREVAIL ONSHORE AND
EAST WINDS OVER THE COASTAL WATERS. AS THE H5 LOW KICKS OUT OVER NEW
MEXICO THIS MORNING...A FINAL LAST GASP OF CONVECTION IS FIRING
NORTH OF HERE IN THE HILL COUNTRY/CENTRAL TEXAS...WITH LITTLE CHANCE
OF REACHING DEEP SOUTH TEXAS.
&&

.MARINE...MSAS SURFACE ANALYSIS INDICATES EAST SOUTHEAST FETCH
ACROSS THE WESTERN GULF OF MEXICO WITH HIGH PRESSURE OVER THE
EASTERN UNITED STATES AND LOW PRESSURE OVER SOUTHWEST TEXAS. SEAS
WERE 6 FEET WITH EAST WINDS NEAR 15 KNOTS AT BUOY 020 THIS MORNING.
MODERATE SOUTHEAST WINDS TO PREVAIL THIS AFTERNOON WITH CONVECTIVE
COMPLEX MOVING ACROSS CENTRAL TX. IT APPEARS BULK OF PRECIPITATION
WILL REMAIN NORTH OF THE COASTAL WATERS THROUGH TONIGHT WITH WINDS
VEERING TO THE SOUTH. LIGHT TO MODERATE SOUTHEAST WINDS TO PREVAIL
THROUGH FRIDAY AND BACK TO THE EAST SATURDAY AS A WEAK COLD FRONT
APPROACHES THE COASTAL WATERS FROM THE NORTH. WILL WORD SCEC FOR THE
OFFSHORE WATERS THIS MORNING.
&&

.AVIATION...CEILINGS WERE VARIABLE ACROSS THE LOWER RIO GRANDE
VALLEY THIS MORNING WITH KBRO AND KMFE REPORTING NEAR 2000 FT...KHRL
AND KPIL REPORTING NEAR 4000 FT. WITH RECENT HEAVY RAINFALL...STILL
EXPECT SOME PATCHY FOG TO DEVELOP EARLY THIS MORNING.
OTHERWISE...STRONG LOW LEVEL JET TO CONTINUE TO BRING MOISTURE
NORTHWARD ACROSS DEEP SOUTH TX THIS AFTERNOON WITH CONVECTIVE
COMPLEX MOVING ACROSS THE HILL COUNTRY AND CENTRAL TX. WILL KEEP
THUNDERSTORMS OUT OF TAFS TODAY BUT SHOWERS MAY DEVELOP IN THE
VICINITY OF AERODROMES. VFR TO MVFR CONDITIONS TO PREVAIL TONIGHT
WITH LIGHT SOUTHEAST WINDS.
&&

.PREV DISCUSSION...OF 800 PM CST MON APR 5 2004...CLEAR TO PARTLY
CLOUDY SKIES AND LIGHT TO MODERATE EASTERLY WINDS PREVAIL OVER THE
COASTAL COUNTIES OF DEEP SOUTH TEXAS THIS EVENING. THE ATMOSPHERE
STABILIZED ACROSS THE AREA TODAY AS DRIER AIR FILTERED INTO THE MID
LEVELS. THE MESO-ETA MODEL RUN THIS EVENING DEPICTS A DRYING TREND
ALONG THE COASTAL COUNTIES AT THE MID-LEVELS. AREAS OF FOG POSSIBLY
DENSE IN SOME AREAS WILL DEVELOP OVER THE COASTAL COUNTIES BEFORE
SUNRISE TUESDAY AND WEDNESDAY MORNINGS AS EASTERLY WINDS AND RECENT
RAINS ENHANCE LOW LEVEL MOISTURE. PATCHY FOG MAY DEVELOP OVER THE
INLAND COUNTIES BEFORE SUNRISE TUESDAY AND WEDNESDAY MORNINGS. AN
UPPER LEVEL LOW PRESSURE SYSTEM LOCATED OVER NEW MEXICO WILL
MAINTAIN A CHANCE FOR SHOWERS ON TUESDAY. LIGHT TO MODERATE
SOUTHERLY WINDS WILL PREVAIL OVER THE CWA TUESDAY. THE LOW PRESSURE
SYSTEM IS EXPECTED TO PROPAGATE TO THE NORTHEAST TUESDAY RESULTING
IN DRIER CONDITIONS, PARTLY CLOUDY SKIES AND LIGHT TO MODERATE WINDS
OVER DEEP SOUTH TEXAS WEDNESDAY THROUGH FRIDAY.

EXTENDED...A COLD FRONT IS EXPECTED TO MOVE INTO DEEP SOUTH TEXAS
EARLY SUNDAY. AS THE FRONTAL BOUNDARY APPROACHES THE AREA THE
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE. IN THE WAKE OF
THE FRONT EARLY NEXT WEEK A HIGH PRESSURE SYSTEM WILL BUILD OVER
DEEP SOUTH TEXAS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 83 70 84 70 84 / 00 00 00 10 00
BROWNSVILLE         84 67 85 68 86 / 20 00 10 10 10
HARLINGEN           85 66 87 68 87 / 20 00 10 10 10
MCALLEN             88 67 88 68 88 / 10 00 00 00 10
RIO GRANDE CITY     89 66 89 67 89 / 10 00 00 00 10
SOUTH PADRE ISLAND  81 71 81 71 81 / 00 00 00 10 00
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

54/61

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Apr 5, 12:29 AM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1229 AM CDT MON APR 5 2004

TXZ248>257-051100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
1229 AM CDT MON APR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...REST OF TONIGHT.

SCATTERED TO NUMEROUS SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE
THROUGH THE NIGHT ACROSS DEEP SOUTH TEXAS AS AN UPPER LEVEL TROUGH
INTERACTS WITH MOIST AND UNSTABLE AIR OVER THE REGION. THE CHANCES
FOR HEAVY RAIN AND SEVERE WEATHER WILL CONTINUE ACROSS DEEP SOUTH
TEXAS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE ATMOSPHERE OVER DEEP SOUTH TEXAS IS FORECAST TO REMAIN MOIST AND
UNSTABLE FOR MUCH OF THE UPCOMING WEEK. SHOWERS AND THUNDERSTORMS
REMAIN IN THE EXTENDED FORECAST AS A CONSEQUENCE. THUNDERSTORM
CHANCES WILL BE GREATEST IN THE NORTHERN COUNTIES MONDAY AND TUESDAY.
DEVELOPMENT OF ISOLATED STRONG THUNDERSTORMS WILL ALSO BE POSSIBLE
MONDAY AND TUESDAY. AN APPROACHING COLD FRONT MAY TRIGGER ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTERS ARE URGED TO MONITOR WEATHER
CONDITIONS CLOSELY TONIGHT.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:15 PM CDTFlash Flood WarningBROBrooks105 min
Apr 4, 7:24 PM CDTSevere Thunderstorm WarningBROZapata66 min
Apr 4, 7:33 PM CDTSevere Thunderstorm WarningBROBrooks57 min
Apr 4, 7:44 PM CDTFlash Flood WarningBROZapata3 hr
Apr 4, 8:10 PM CDTFlash Flood WarningBROBrooks, Jim Hogg3 hr
Apr 4, 8:14 PM CDTSevere Thunderstorm WarningBROJim Hogg61 min
Apr 4, 8:30 PM CDTSevere Thunderstorm WarningBROBrooks45 min
Apr 4, 8:49 PM CDTTornado WarningBROJim Hogg41 min
Apr 4, 9:04 PM CDTTornado WarningBROBrooks, Jim Hogg41 min
Apr 4, 9:14 PM CDTSevere Thunderstorm WarningBROBrooks31 min
Apr 4, 9:45 PM CDTSevere Thunderstorm WarningBROBrooks, Kenedy45 min
Apr 4, 10:32 PM CDTSevere Thunderstorm WarningBROKenedy58 min
Apr 4, 11:16 PM CDTFlash Flood WarningBROBrooks, Kenedy3 hr
Apr 4, 11:20 PM CDTSpecial Marine WarningBRO85 min
Apr 4, 11:20 PM CDTSpecial Marine WarningBRO85 min
Apr 5, 12:08 AM CDTFlash Flood WarningBROStarr3 hr
Apr 5, 12:30 AM CDTSevere Thunderstorm WarningBROKenedy60 min
Apr 5, 12:45 AM CDTSevere Thunderstorm WarningBROStarr45 min
Apr 5, 12:58 AM CDTSpecial Marine WarningBRO2 hr
Apr 5, 12:58 AM CDTSpecial Marine WarningBRO2 hr
Apr 5, 1:00 AM CDTTornado WarningBROStarr45 min
Apr 5, 1:03 AM CDTFlash Flood WarningBROHidalgo3 hr
Apr 5, 2:48 AM CDTFlash Flood WarningBROCameron102 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.